Home » Frequently asked Questions on Health » Are medicines responsible for my skin allergy?

Are medicines responsible for my skin allergy?

Q: I am 54 years old, weigh 82 kg and am 169 cm in height. I am a patient of hypertension. On the advice of my physician, I am taking Aten-50 and Storevaz-EZ(for high cholesterol). Before Aten-50, I was prescribed Telma-H for BP. But suddenly I experienced rashes on the body. I was told that some times Telma-H can cause skin allergies. My physician advised Aten-50 and LCZ for the skin allergy. When I take LCZ there is no allergy, but when I stop I suffer from skin rashes again. Kindly advise.

A:If you suffered from skin rashes soon after taking Telma-H (a combination of telmisartan and hydrochlorothiazide), then in all probability it was the side effect of either or both the medicines. It is not possible to determine whether the allergy was due to telmisartan (in that case you cannot take any other "sartan" such as losartan, etc.) or hydrochlorothiazide. It is because of this reason that despite persuasion from drug companies, good clinicians do not like and should avoid giving combination medicines. Please see the general statement on FDCs below: Fixed-Dose Combinations (FDCs): Medicines are discovered individually and are supposed to be taken separately. A huge number of irrational, illegal combinations of drugs are being sold in India; quite a few without mandatory approval of the Drugs Controller General, India (DCGI). Except in a few cases (such as TB medicines), it is always better to take medicines separately so that dosage can be adjusted and side effects monitored. Patients on multiple drug therapy pose special problems. In your case you are also taking a combination of atorvastatin and ezetimibe. It is not possible to rule out the possibility of one or both causing allergy. Please keep in mind that all medicines are capable of causing allergy. In the absence of information on your blood cholesterol, it is not possible to comment on the use of this combination product. It is also not clear as to why two lipid lowering agents are being used concurrently. Was a single agent i.e. atorvastatin (such as Atorva) tried before putting you on two medicines? For your height of 169 cm (about 5.8), you need to reduce weight to somewhere near 68-69 kgs. This will help in reducing your BP and lipids thus reducing the need to be on multiple drug therapy. For a person who is barely 55 years, it is important that you are on minimal medicines. It is important that patients take good quality medicines from reputed manufacturers. Please see the general note on the selection of brands. There is hardly any difference between cetirizine and levocetirizine. There are many brands of cetirizine (such as Alerid from Cipla) from reputed manufacturers. General statement on selection of brands: There are scores, sometimes hundreds, of brands of the same medicine. Against about 300 pharmaceutical manufacturers in western countries like Britain, there are over 20,000 producers in India that market more than 40,000 brands. Most manufacturers do not have quality testing laboratories. Hence selection of brands is important. Many companies give incentives to prescribers to patronise their products. Patients should check the reputation of manufacturers before consuming medicines. It may be a good idea to drop all medicines (except BP drugs) for a while to see if any medicine is causing allergy. You must continue with Aten-50. Since there is international consensus that a diuretic (that produces more urine and helps get rid of extra sodium) should be at least second, if not first, choice in middle aged patients, you can take indapamide (Indicontin Continus) one tablet in the morning. These two medicines should take care of your high blood pressure. Unless your lipids (cholesterol and/or glycerides) are quite high, there is hardly any need for taking two anti-lipid agents. Instead brisk walk of 45 minutes daily to cover not less than 4.5 km will help you more than medicines.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------